HYDROXYCHLOROQUINE TOXICITY WITH SHORT DURATION OF HYDROXYCHLOROQUINE USE AND UNILATERAL BULL's EYE MACULOPATHY.
Marko M Popovic, SriniVas R Sadda
✦ AI-curated · Sources linked
Case in brief
A 77-year-old Japanese woman presented with years of gradually worsening vision in her right eye. She had rheumatoid arthritis and had taken hydroxychloroquine 200 mg for five years, approximately 20 years earlier. Visual acuity was 20/30 in the right eye and 20/25 in the left. Examination and optical coherence tomography showed a right parafoveal ring of atrophy with a bull’s-eye pattern; the left eye had only subtle, questionable retinal pigment epithelial changes and no fundus autofluorescence abnormality. Right-eye autofluorescence showed a parafoveal hypoautofluorescent ring with surrounding hyperautofluorescence and preserved foveal signal. Findings remained stable over five years.
What made this case unusual
The bull’s-eye maculopathy was unilateral despite prior hydroxychloroquine exposure in both eyes, and followed a relatively short course of low-dose treatment.
Diagnostic / clinical pearl
Unilateral bull’s-eye maculopathy after hydroxychloroquine exposure warrants consideration of retinal toxicity, but the pattern is not diagnostic by itself; maintain a broad differential.
Why it matters
This case illustrates that suspected hydroxychloroquine toxicity may present asymmetrically, even after treatment has ended, so assessment should include both eyes and multimodal imaging.